FRIDAY, June 8, 2018 (HealthDay News) — A case of severe ischemic cardiomyopathy in the absence of traditional risk factors and attributed to synthetic cannabinoid use is described in a report published online June 7 in BMJ Case Reports.
Sumera Khan, from the Roswell Park Cancer Institute in Buffalo, N.Y., and colleagues describe the case of a 25-year-old African-American male who presented with acute-onset confusion and right-sided weakness with bladder and bowel incontinence. He had been found on the bathroom floor next to a suspicious substance; he had a history of about five previous episodes of confusion without neurologic deficits after synthetic cannabinoid exposure over the past six months.
The authors note that the results of blood cell count and routine serum chemistries were within normal limits, including a normal lipid profile. A large subacute ischemic left middle cerebral artery infarct was identified with associated cerebral edema on computed tomography imaging of the head, which was suspicious for cardioembolic stroke. Severely reduced left ventricular ejection fraction of 20 to 30 percent with periapical akinesis and severe hypokinesis of the mid to apical anterior wall was seen in echocardiogram. The patient was diagnosed with acute embolic stroke with chronic ischemic cardiomyopathy, which was attributed to synthetic cannabinoid use.
“There is a need for high clinical suspicion which can help with early recognition and improve morbidity and mortality associated with these chemicals,” the authors write.
Copyright © 2018 HealthDay. All rights reserved.